High Wind, Guadalupe Mountains of Culberson County
- When
- November 17, 11:38 AM MST to 4:38 PM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- RAWS
Strong west winds occurred at the base of a passing upper trough, and resulted in high winds in the Guadalupe Mountains.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
Strong west winds occurred at the base of a passing upper trough, and resulted in high winds in the Guadalupe Mountains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Nov 17, 10:21 AM MST, 1 hour 17 minutes earlier.
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1121 AM CST Thu Nov 17 2016
.DISCUSSION...
See 18Z aviation discussion below.
&&
.AVIATION...
Upper level clouds will keep winds lower at INK/PEQ/FST/MAF this
afternoon with HOB/CNM gusting near 30kts through 00Z. Winds will
diminish after sunset then will shift from the northwest behind a
cold front. VFR conditions expected the next 24 hours.
Hennig
&&
.PREV DISCUSSION... /issued 433 AM CST Thu Nov 17 2016/
DISCUSSION...
An upper level trough will begin to pass to the north of the area
today with the base of the trough passing over the CWA. This will
result in strong winds at the base of the upper trough mixing down
to the surface. The High Wind Watch has been upgraded to a High
Wind Warning for the Guadalupe Mountains today as MOSS guidance is
continuing to indicate high winds at GDP. Strong winds will also be
likely across the southeast New Mexico plains so a Wind Advisory has
been issued for this afternoon for the Eddy County plains and
northern Lea County. Patchy blowing dust will also be possible this
afternoon across southeast New Mexico due to the strong winds. A
surface trough is expected to develop across the area in advance of
the upper trough. Southwest surface winds will aid in downslope
compressional warming resulting in high temperatures today ranging
from the mid 70s to mid 80s across much of the area. These warm
temperatures and strong winds will also create fire weather
concerns. See the fire weather discussion below.
The upper trough will move over the central part of the country
tomorrow sending a cold front south into the CWA tomorrow morning.
This cold front will result in high temperatures Friday cooling into
the 50s and 60s across much of the area. There is also a chance
that temperatures could cool to the freezing point across northern
Lea County Friday morning so the Freeze Watch is still in effect. It
appears any precipitation associated with this front will remain
east of the CWA. Clear skies and light winds will be across the
area Saturday morning so many locations across the CWA could
experience the first freeze of the season. A Freeze Watch will
likely be issued soon for portions of the area for Friday
night/Saturday morning. Upper ridging will begin building over the
region on Saturday; however, the surface ridge will be near the
area so temperatures Saturday afternoon may be a few degrees
cooler from Friday. Surface winds become southerly again on Sunday
so high temperatures are expected to warm into the mid 60s to
lower 70s across the area. Another upper trough will approach the
region on Monday and temperatures are expected to warm into the
70s across the CWA. As this trough passes over the region Monday
night into Tuesday, chances of precipitation will increase across
the area. Another cold front is expected to move into the area
Tuesday night/Wednesday as this upper trough passes to the east of
the region. This will result in temperatures cooling into the 60s
for much of the area for Wednesday.
FIRE WEATHER...
Critical fire wx is likely today across SE NM with Chaves Co. the
most favored area (driest there). NAM12 has resolved some of its
tentativeness 24hr prior wrt weaker winds. NAM12 forecast soundings
are still a little weaker than GFS, but should be solid Red Flag wrt
to wind. The drier GFS again verified yesterday and thus we have
more confidence for that trend to carry over today. NFDRS forecast
are for high/very high fire danger across SE NM. High temp today are
still mostly 10 to 15 degrees above normal. As such we have opted to
upgrade the watch to a warning for SE NM Plains only. GDP Mtns and
NW PB will be considered elevated with GDP Mtns likely too cool for
min RHs to fall to 15%. A cold front will shift winds to the NW
around 8 PM MST across nrn Chaves Co and thru Carlsbad between 10-11
PM MST.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 80 43 59 32 / 0 0 0 0
Carlsbad 81 39 60 30 / 0 0 0 0
Dryden 79 53 70 39 / 0 0 0 0
Fort Stockton 84 45 61 36 / 0 0 0 0
Guadalupe Pass 72 38 52 29 / 0 0 0 0
Hobbs 77 37 55 28 / 0 0 0 0
Marfa 76 34 60 26 / 0 0 0 0
Midland Intl Airport 81 43 60 32 / 0 0 0 0
Odessa 81 44 60 33 / 0 0 0 0
Wink 83 41 62 32 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning until 6 PM MST this evening for Guadalupe
Mountains of Eddy County.
Freeze Watch from late tonight through Friday morning for
Northern Lea County.
Red Flag Warning until 5 PM MST this afternoon for Southeast
Plains.
Wind Advisory until 5 PM MST this afternoon for Eddy County
Plains-Northern Lea County.
TX...High Wind Warning until 6 PM MST this evening for Guadalupe
Mountains.
&&
99/99/10HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 327 AM CST THU NOV 17 2016 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-180930- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 327 AM CST THU NOV 17 2016 /227 AM MST THU NOV 17 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS. .DAY ONE...TODAY AND TONIGHT STRONG WINDS ARE EXPECTED THIS AFTERNOON FOR PARTS OF THE GUADALUPE MOUNTAINS AND A HIGH WIND WARNING HAS BEEN ISSUED FOR GUSTS OF 60 TO 65 MPH. WINDY CONDITIONS WILL ALSO BE POSSIBLE ACROSS THE ADJACENT SOUTHEAST NEW MEXICO PLAINS WHERE A WIND ADVISORY HAS BEEN ISSUED FOR GUST AS HIGH AS 50 MPH. LOCALIZED AREAS OF BLOWING DUST AREA POSSIBLE. CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS SOUTHEAST NEW MEXICO TODAY AND A RED FLAG WARNING HAS BEEN. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A FREEZE WATCH IS IN EFFECT EARLY FRIDAY MORNING FOR NORTHERN LEA COUNTY. A FREEZE IS ALSO POSSIBLE SATURDAY MORNING ACROSS PARTS OF THE GUADALUPE MOUNTAINS, DAVIS MOUNTAINS, MARFA PLATEAU, SOUTHEAST NEW MEXICO AND THE NORTHWEST PERMIAN BASIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
2 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, November 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 662292, 662291.